Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Binghamton, NY

August 5, 2003Seneca County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 5, 2003, 3:30 PM EDT for Seneca County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2003, 3:30 PM EDT (19:30 UTC)
Expired
Aug 5, 2003, 5:30 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Seneca County, NY

The radar

The Binghamton radar (KBGM), 94 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 051929
FFWBGM
NYC099-052130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SENECA COUNTY IN CENTRAL NEW YORK.

* UNTIL 530 PM EDT.

* AT 321 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE
  RAINFALL OVER THE FOLLOWING LOCATIONS CAYWOOD...COVERT...
  INTERLAKEN...KIDDERS...LODI STATION...LODI...OVID AND SHELDRAKE.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND 
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. THERE ARE REPORTS OF 
SIGNIFICANT ROAD FLOODING IN THE TOWN OF OVID EAST OF COUNTY ROAD 
129...IN THE TOWN OF COVERT...AND IN THE VILLAGE OF INTERLAKEN. A 
STATE OF EMERGENCY HAS BEEN DECLARED FOR THESE AREAS WITH NO 
UNNECESSARY TRAVEL ADVISED BY LOCAL OFFICIALS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4265 7691 4256 7688 4256 7664 4267 7668
          4273 7674
NICOSIA
1 follow-up statement
000 
WGUS71 KBGM 052025
FFSBGM
NYC099-052130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 PM EDT TUE AUG 5 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM EDT FOR SENECA
COUNTY...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF LIGHT TO MODERATE RAINFALL OVER THE WARNING 
AREA. THIS RAIN WILL CAUSE ADDITIONAL PROBLEMS IN AREAS THAT HAVE 
RECEIVED VERY HEAVY RAIN EARLIER THIS AFTERNOON AND INCLUDES THE 
FOLLOWING LOCATIONS...DUBLIN...EAST VARICK...FAYETTE...HAYTS 
CORNERS...KELLY CORNERS...MAC DOUGALL...MAGEE...PACKWOOD 
CORNERS...ROSE HILL...SENECA FALLS...SHELDRAKE SPGS...TYRE AND 
WATERLOO.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS AROUND THE ABOVE MENTIONED LOCATIONS.

AT 415 PM EDT...LOCAL EMERGENCY MANAGEMENT REPORT A STATE OF 
EMERGENCY OVER SOUTHERN SENECA COUNTY. SEVERAL ROADS ARE FLOODED AND 
CLOSED...AND TWO HOUSES HAVE BEEN FLOODED AND ARE IN DANGER OF 
COLLAPSE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

MORFORD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:05 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 5, 3:05 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT TUE AUG 5 2003

DECIDED TO GO WITH A FLASH FLOOD WATCH IN THE NRN FINGER LAKES AS
PER COORD WITH BUF...THANKS. SCTRD TSRA HAVE FORMED OVER THE WATCH
AREA AND ARE NOT MOVING MUCH. IN ADDTN BAND OF SHRA AND TSRA IS
HEADING IN THIS DIRECTION AS WELL. ETA PIVOTS THIS BAND OVR THIS
AREA AND SUGGESTS POTENTIAL FOR HEAVIER RAIN THIS EVE. FFA OUT FOR
THESE AREAS FOR TONIGHT.

SHORT TERM...(TON THRU THU)

AREA RADARS SHOW LARGE BAND OF SHRA/TSRA FROM SE TO NW FROM NJ ACRS
ERN PA TO C AND WRN NY. THIS ACVTY HAS FORMED IN ADVANCE OF AN UPR
LVL PV GRADIENT WHICH IS A REFLECTION OF A SIG SHRT WAVE. THIS WAVE
WILL TRACK THRU THE REGION BY LATE THIS EVE. BAND OF SHRA/TSRA WILL
CONT TO MOVE N AND EVENTUALLY PIVOT AND LAY ACRS WRN AND CNTRL NY TO
NRN NY BY ARND 6Z. MAIN QUESTION IS WHETHER THE INTENSITY WILL
REMAIN HIGH ENUF TO CAUSE HEAVY RAINFALL. THINK POTENTIAL EXISTS FOR
LOCALLY HVY RAINFALL IN THIS BAND AS IT WORKS ACRS THE CWA LATE THIS
AFTRN AND EVE...BUT BY A FEW HOURS AFTER THE SUNSETS THINK ACVTY
WILL WANE TO SCT SHRA WITH A FEW TSRA MAINLY OVR THE NRN AND WRN
CWA...REST OF CWA LIKELY WILL DRY OUT SOME. LL WINDS TURN MORE SWRLY
AFTER THE BAND PASSES BY WHICH SHUD ALLOW DWPTS TO DROP A BIT. THINK
CLDS WILL BREAK UP IN NE PA AND HV 45-60 PCT CLD CVR IN GRIDS.
HIGHEST CLD CVR WILL BE ACRS NC NY OVRNGT.

LEANING AWAY FROM A FLASH FLOOD WATCH AT THIS TIME...AS MUCH OF THE
PRECIPITATION IN THIS BAND OF SHRA/TSRA IS APPEARING TO STRATIFORM
OUT. WE HAVE HAD A FEW ISOLATED CELLS FORM ACRS THE NRN FINGER LAKES
REGION AHEAD OF THIS PRECIP SHIELD WHICH ARE MOVG VERY SLOWLY. SIG
RAINS HAVE OCCURRED LOCALLY IN A FEW LOCATIONS BUT THE RAINFALL HAS
FALLEN SHORT OF FLASH FLOOD GUIDANCE SO WE HAVE URBAN SS ADVY/S OUT
FOR NOW. BELIEVE HVY RAINS WILL REMAIN ISLD IN NATURE AND GIVEN THE
FACT THAT THE BGM CWA HAS NOT SEEN THE KIND OF RAINS THAT
ALY/S...CTP/S...PHI/S AND OKX/S THE PAST FEW DAYS...WE LIKELY WILL
HOLD OFF ON THIS FOR NOW.

FOR WED... UPR LVL TROF AXIS LIFTS ACRS REGION...LL REMAIN MOIST AND
WITH SUNSHINE BELIEVE ANTHR ROUND OF SHRA AND TSRA WILL FORM BY
AFTRN. HOWEVER...BELIEVE COVERAGE WILL BE MUCH LESS THAN TODAY AND
WILL ONLY HV CHC FOR WED AFTRN AND EVE. FOR THU...ANTHR WAVE PASSES
ACRS NY/PA AND AGAIN WILL KEEP CHC POPS FOR SHRA AND TSRA THRU THU.

EXTENDED PERIOD (THU NGT - TUE)

CONTINUED WITH CHCS FOR CONVECTION THROUGH MONDAY AS THE UPR TROF
HANGS ON. OPTED FOR DRY WEATHER NXT TUESDAY, ALTHO SOME ACTIVITY
COULD LINGER OVER FAR ERN ZONES.

.BGM...FLASH FLOOD WATCH FOR THE NRN FINGER LAKES FOR TONIGHT.
SHORT TERM...NICOSIA
EXTENDED...BRADY
Hazardous weather outlook, Aug 5, 3:35 AM EDT, 11 hours 55 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
336 AM TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ALONG
THE NYS BORDER AND INTO NORTHEASTERN PA. A VERY HUMID AND WARM
AIRMASS IS LIKELY TO PRODUCE SCATTERED THUNDERSTORMS TODAY. SOME OF
THESE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL FROM MONDAY INTO LATE WEEK.
THE MAIN CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME
AREA CAUSING PROBLEMS ALONG SMALLER STREAMS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:25 PM EDTFlash Flood WarningBGMYates2 hr
Aug 5, 4:56 PM EDTSevere Thunderstorm WarningBGMOneida34 min

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.